Certain Drug Classes Tied to Less Frequent Driving Impairment Warnings
The findings come from an analysis of the National Roadside Survey of Alcohol and Drug Use
Many users of prescription medications may not be counseled by providers on the possible driving impairments associated with their medications. The finding comes from a new study published in the November issue of the Journal of Studies on Alcohol and Drugs. Researchers used the the 2013–2014 National Roadside Survey of Alcohol and Drug Use as the basis for their analysis.
The survey was administered to 7,450 participants across 60 sites in the United States. The answers were reviewed to determine to what extent patients were warned of driving impairment while taking medications and how cautions influenced risk perception. Medications known to impair, such as benzodiazepines, z-hypnotics, antidepressants, muscle relaxants, narcotics, and stimulants were focused on.
Roughly half (55.8%) of those surveyed were white and under the age of 35 (52.3%). A total of 19.7% of them reported using medications less than 2 days before taking part in the survey. The medications included a mix of sedatives (8%), antidepressants (7.7%), narcotics (7.5%), and stimulants (3.9%). More than two-thirds (85%) of those on sedatives and narcotics reported being counseled by a provider on the possibility of impaired driving.
However, for those prescribed antidepressants and stimulants, only 62.6% and 57.7% were cautioned, respectively. Sleep aids, morphine derivatives, and muscle relaxants were the most impairing, according to respondents. These were also the drugs drivers identified as most likely to carry legal ramifications if found driving under their influence.
The study's authors acknowledge that the self-administered survey may have influenced under-reporting or misrepresentation of honest responses. In their discussion, they addressed how prescription labelling might not be enough to convey the risk of impairment for medications not commonly associated impaired driving, particularly CNS agents. The authors conclude that their findings advocate for, “more research on effective and acceptable interventions to improve the frequency and content of these warnings.”
For more information visit Jsad.com.